Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 13, 2002, 5:39 PM EDT for Marion County, Florida. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 2002, 5:39 PM EDT (21:39 UTC)
- Expired
- Jun 13, 2002, 6:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Marion County, FL
The radar
The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 5:41 PM EDT | Thunderstorm Wind | Ocala, FL | Power lines downed with several fires started. |
| Jun 13, 5:59 PM EDT | Thunderstorm Wind | Ocala, FL | Two large trees fell onto a house. A large tree was blown over onto the Ocala National Bank. Numerous reports of downed power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1712 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KJAX 132139 SVRJAX FLC083-132230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 539 PM EDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARION COUNTY IN NORTHERN FLORIDA * UNTIL 630 PM EDT * AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER OCALA...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANTOS AT 545 PM EDT... SILVER SPRINGS SHORES AT 610 PM EDT... SUMMERFIELD AT 625 PM EDT AND THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER. $$ LAT...LON 2927 8211 2913 8224 2890 8196 2909 8179 PETERSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 13, 2:20 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 220 PM EDT THU JUN 13 2002 CURRENTLY...CONVERGENT OH-SHORE FLOW OVER NE FL HAS ENHANCED CONVECTION...MOSTLY HEAVY PRECIP SHOWERS...ALONG THE COAST FROM NASSAU TO NORTHERN CLAY COUNTY. CONVECTION IS VERTICALLY ORIENTED WITH SLIGHT PROPAGATION S AND W IN LOW LVL FLOW. UPR LVL TROUGH HAS MOVED WEST OF THE STATE WITH INVERTED SFC TROUGH STILL RESIDING NEAR SOUTHERN ST. JOHNS COUNTY SW TO WESTERN MARION. TEMPS IN THE UPPER 80S AND NEAR 90 ACROSS S FL...AND MID 90S REPORTED ACROSS INTERIOR GA ZONES WHERE DRIER AIR RESIDES. TODAYS STRONGER CONVECTION WILL FOCUS OVER FL ZONES NEAR THE TROUGH. TONIGHT...AM TRENDING TOWARD THE ETA FAMILY FOR GUIDANCE FOR THIS PACKAGE. THINK AVN IS OVERDONE WRT ITS SFC LOW GENERATION OFF-SHORE OF CENTRAL FL BY 00Z AND DID POORLY WITH THE 12Z VORT LOCATION OVER NE FL. THE ETA FAMILY HOWEVER DID THE BEST WITH THE VORT LOCATION AND FOCUSES TODAY ON MESO-LOW FORMATION ACROSS THE INTERIOR AND SEA BREEZE CONVERGENCE. PWS JUST BELOW TWO INCHES TODAY SO EXPECT HEAVY PRECIP CELLS AND SLOW MOVEMENT OF STORMS WITH STEERING TO THE EAST AND LIGHT. THE ETA SOLUTIONS INDICATE THE APPROACH OF A PRE-FRONTAL TROUGH/VORT MAX OVER SOUTHERN GA TONIGHT. WILL ACCOUNT FOR 20-30% PRECIP ALL ZONES AND WORD FOR EVENING CONVECTION TONIGHT FOR FL. FRI AND FRI NIGHT...WITH SW FLOW AND TEMPS REACHING THE LOWER 90S EXPECT A MORE EAST COAST SEA BREEZE COLLISION AHEAD OF THE FRONT FRI AFTERNOON/EVE. SEA BREEZE MAY BE KEPT CONFINED TO COASTAL COUNTIES TOMORROW...PERHAPS EVEN OFF-SHORE...DUE TO STRONGER SW SFC FLOW OF 10-15 KTS AND STEERING FLOW SW-W 20-25 KTS. WILL KEEP POPS FOR INLAND AREAS SLIGHTLY BELOW COASTAL ZONES FOR INLAND DEVELOPMENT AS ATMOS DESTABILIZES WITH HEATING AND FRONT APPROACHING. FROPA HOLDING OFF UNTIL SAT MORN FOR GA...AND SAT FOR FL. SAT AND SAT NIGHT...FRONT PRESSES S ACROSS THE PENINSULA SAT AND WILL CONTINUE WITH CHC POPS ALL ZONES. WILL TREND TOWARD 60% FOR SOUTHERN FL ZONES WHERE INSTABILITY WILL LINGER IN PROXIMITY OF THE FRONT AND DECREASE NORTHWARD INTO INTERIOR GA ZONES TO 30%. SAT NIGHT 20-30% FOR FL EVENING CONVECTION...WITH EXPECTED CLEARING OVERNIGHT. NIL POPS AND MOSTLY CLEAR SKIES FOR GA SAT NIGHT. SLIGHTLY COOLER TEMPS SUN MORN IN MID TO UPPER 60S. SUN...WEAK IMPULSES TRAIL SFC FROPA IN BASE OF UPR TROUGH ALTHOUGH MEAN LAYER MOISTURE IS CONCENTRATED SOUTH OF THE PENINSULA. PRECIP WATERS DECREASE TO LESS THAN AN INCH. WILL GO PARTLY CLOUDY ALL ZONES. EXTENDED...SFC BERMUDA HIGH AXIS BUILDS NORTHWARD MON OVER SOUTH FL. LOW LVL SW FLOW RISING TEMPS INTO THE LOWER 90S AND ENHANCING EAST COAST SEA BREEZE COLLISION. WILL GO SLIGHT CHC FOR FL ZONES MON. SFC LOW APPROACHES THE REGION FROM THE SW WHILE UPR LVL TROUGH DIGS FROM GREAT LAKES TUE. SFC SYSTEM MOVES NE THROUGH WED WITH HIGH PRESS BUILDING BEHIND OVER THE UPR MISSISSIPPI VALLEY AND WESTWARD FROM THE ATLANTIC. WILL GO CHC POPS ALL ZONES TUE THROUGH THU. TEMPS NEAR NORMAL IN THE EXTENDED WITH HIGHS NEAR 90 AND LOWS NEAR 70. MARINE...NO HEADLINES. CURRENT WINDS LIGHT AND VARIABLE WITH ON-SHORE CONVERGENT FLOW OVER NE FL. WINDS INCREASING AHEAD OF FRONT FRI FROM THE SW 15 TO 20 KTS...BECOMING NORTHWEST LATE SAT FOLLOWING THE FRONTAL PASSAGE. PRELIM... AMG BB 071/092 071/088 065 24255 SSI BB 073/090 074/087 072 24235 JAX BB 072/092 073/088 066 24345 SGJ BB 074/091 074/088 072 24344 GNV BB 072/094 072/089 067 24333 OCF BB 072/094 073/090 068 24333 .JAX... .GA...NONE. .FL...NONE. BROYLES/CARROLL
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:04 PM EDT | Severe Thunderstorm Warning | JAX | Putnam, Saint Johns | 41 min |
| Jun 13, 6:13 PM EDT | Tornado Warning | JAX | Putnam | 47 min |
| Jun 13, 7:04 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.